Alert archive / Florida / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 50, NWS Miami, FL

August 9, 2016Broward County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Aug 9, 2016, 4:21 PM EDT for Broward County, Florida. It was in force for 39 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2016, 4:21 PM EDT (20:21 UTC)
Expired
Aug 9, 2016, 5:00 PM EDT
In force
39 min
Issued by
NWS Miami, FL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Broward County, FL

The radar

The Miami radar (KAMX), 65 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 4:23 PM EDTTSTM WND GST 451 Sw Tamarac, FLCITY OF TAMARAC MESONET SITE FRLCC MEASURED A WIND GUST TO 45 MPH WITH A THUNDERSTORM.
Aug 9, 4:30 PM EDTTSTM WND DMG2 Ne Sunrise, FLDELAYED PUBLIC REPORT OF ABOUT 10 TREES DOWN ALONG A CANAL NEAR NW 50 ST AND NW 82 AVE IN LAUDERHILL. TREES WERE ABOUT 20 FEET IN HEIGHT.
Aug 9, 4:30 PM EDTTSTM WND DMG2 Se Tamarac, FLNUMEROUS TREES DOWN ACROSS A SWATH OF TAMARAC FROM APPROXIMATELY NW 57TH STREET AND UNIVERSITY AVE TO NW 64TH AVE AND NW 62ND STREET
Aug 9, 4:47 PM EDTTSTM WND GST 451 W Sunrise, FLCITY OF SUNRISE MESONET SITE SNRSC MEASURED A WIND GUST TO 45 MPH WITH A THUNDERSTORM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 8.4 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2016-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2016-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2267 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
730 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

568 
WUUS52 KMFL 092021
SVRMFL
FLC011-092100-
/O.NEW.KMFL.SV.W.0050.160809T2021Z-160809T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
421 PM EDT TUE AUG 9 2016

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BROWARD COUNTY IN SOUTHEASTERN FLORIDA...

* UNTIL 500 PM EDT

* AT 421 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER NORTH
  LAUDERDALE...OR OVER TAMARAC...MOVING NORTHEAST AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  FORT LAUDERDALE...CORAL SPRINGS...POMPANO BEACH...PLANTATION AND
  SUNRISE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 2610 8028 2621 8033 2632 8017 2614 8012
TIME...MOT...LOC 2021Z 238DEG 7KT 2620 8024 

HAIL...0.88IN
WIND...60MPH
 
$$

IRL
1 follow-up statement
474 
WWUS52 KMFL 092035
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
435 PM EDT TUE AUG 9 2016

FLC011-092100-
/O.CON.KMFL.SV.W.0050.000000T0000Z-160809T2100Z/
BROWARD FL-
435 PM EDT TUE AUG 9 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR NORTHEASTERN BROWARD COUNTY...

AT 435 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BROADVIEW-
POMPANO PARK...OR OVER MARGATE...MOVING NORTHEAST AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
FORT LAUDERDALE...CORAL SPRINGS...POMPANO BEACH...PLANTATION AND
SUNRISE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 2610 8028 2621 8033 2632 8017 2614 8012
TIME...MOT...LOC 2035Z 238DEG 7KT 2622 8021 

HAIL...0.88IN
WIND...60MPH
 
$$

IRL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 4:12 PM EDT, 9 minutes earlier.

Area forecast discussion, Aug 9, 4:12 PM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service Miami FL
412 PM EDT TUE AUG 9 2016

.SYNOPSIS...
Low pressure system over NE Gulf of Mexico and Florida
Panhandle will gradually move west along the southern U.S. Gulf
coast throughout the remainder of the week as a strengthening
high pressure over the western Atlantic builds west into Florida.

&&

.DISCUSSION...
NEAR-TERM (rest of this afternoon into this evening): slightly slower
start to convection across South Florida this afternoon as earlier
mid-level clouds delayed heating, however showers and thunderstorms
increasing in coverage over the interior of the peninsula to Lake
Okeechobee, with a few storms along the East Coast sea breeze as
well. This activity will become more numerous over the eastern
half of the peninsula as general storm motion towards the NE keeps
Gulf Coast areas relatively dry.

As the low pressure over the NE Gulf shifts west, its effects on South
Florida will lessen. Therefore, expectation is that this afternoon's
convection won't linger too deep into the evening compared to the
past few nights.

SHORT-TERM (Tonight/Wednesday): this will be a transition period
as the high pressure over the western Atlantic starts to builds
in, with flow shifting from S/SW to SE. This will translate to a
few night and morning showers/thunderstorms along the East Coast
and more numerous afternoon showers/thunderstorms shifting more
over the western sections of the interior as opposed to the
eastern half of the area as has been observed the past several
days. Not much change in stability means a few strong storms
possible but no widespread severe storms expected. Temperatures
will be slightly warmer Wednesday due to more early/midday
sunshine, back to near normal August values.

Wednesday night through Friday: deep easterly flow sets in across South
Florida as the high pressure area is fully established by this time.
Moisture remains high with precipitable values near or over 2 inches.
Models depict area of higher moisture currently over the Bahamas
across South Florida on Thursday, leading to numerous afternoon/evening
showers and storms over the interior/west and scattered mainly
night and AM showers/thunderstorms east coast. Once again, a few
strong afternoon storms with gusty winds are expected in areas of
highest coverage over the interior and west. Warmer nighttime
lows along the East Coast metro areas as east flow keeps these
areas warmer, with seasonal high temps in the lower 90s most areas,
except near 90 east coast and mid 90s interior).

LONG-TERM (This Weekend into beginning of next week): high
pressure continues to dominate. Models are fairly consistent in
moving a patch of drier air across the area on Saturday, leading
to the lowest POPs of the forecast period (20% SE to 50% NW),
followed by a gradual upward trend in POPs to near climatological
values for Sunday and early next week. Little change in temperatures.

The rip current risk will be somewhat elevated along the Atlantic
beaches, especially Friday through the weekend as east/southeast
surface winds increase slightly.

&&

.MARINE...
Winds become east/southeast by Wednesday and continues through the
weekend as western Atlantic high pressure settles in. Speeds will
gradually increase, reaching near 15 knots at times over the
southern waters and generally 10-13 knots elsewhere. Seas will be
mostly 2 feet or less, then building to 3 feet this weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  80  91  80  91 /  30  40  20  40
Fort Lauderdale  81  90  81  89 /  20  30  20  40
Miami            79  91  80  91 /  20  40  20  40
Naples           77  92  77  92 /  20  50  20  60

&&

.MFL Watches/Warnings/Advisories...
FL...None.
AM...None.
GM...None.
&&

59/Molleda
Hazardous weather outlook, Aug 9, 3:54 AM EDT, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
354 AM EDT TUE AUG 9 2016

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
092000-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH FL FROM 20 TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF FL FROM 20 TO 60 NM
EXCLUDING THE TERRITORIAL WATERS OF BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI-DADE-METRO MIAMI-DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI-
DADE-FAR SOUTH MIAMI-DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE FL OUT 20 NM-
WATERS FROM CHOKOLOSKEE TO BONITA BEACH FL FROM 20 TO 60 NM-
354 AM EDT TUE AUG 9 2016

...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY...
...LOCALLY HEAVY RAINFALL AND GUSTY WINDS POSSIBLE WITH STRONGEST STORMS...
...SLIGHT RISK OF WATERSPOUTS ALL SOUTH FLORIDA WATERS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP MAINLY THIS AFTERNOON THROUGH THE EARLY
EVENING HOURS ACROSS SOUTH FLORIDA, INCLUDING PORTIONS OF THE EAST
COAST METRO AREAS. MAIN CONCERNS WITH ACTIVITY WILL BE FREQUENT
LIGHTNING STRIKES, LOCALLY HEAVY RAIN, AND STRONG GUSTY WINDS.

FLOODING: SLOW MOVING STORMS COULD LEAD TO LOCALIZED STREET
FLOODING.

WATERSPOUTS: THERE IS A SLIGHT RISK OF WATERSPOUTS ACROSS ALL OF
SOUTH FLORIDA WATERS TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED TO LOCALLY NUMEROUS THUNDERSTORMS WILL CONTINUE ACROSS
SOUTH FLORIDA THROUGH MUCH OF THE WEEK, FAVORING THE AFTERNOON AND
EARLY EVENING HOURS. THE EMPHASIS WILL SHIFT TO INTERIOR AND
WESTERN PORTIONS DURING THE MIDDLE TO LATTER PART OF THE WEEK.
LIGHTNING WILL BE THE PRIMARY THREAT WITH ANY THUNDERSTORMS. OTHER
CONCERNS INCLUDE PERIODS OF HEAVY RAIN AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL
SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND AND FLOODING TO THE
NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Aug 9, 4:12 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
412 PM EDT TUE AUG 9 2016

FLZ068-071-072-172-092100-
COASTAL BROWARD COUNTY FL-INLAND BROWARD COUNTY FL-
METRO BROWARD COUNTY FL-METRO PALM BEACH COUNTY FL-
412 PM EDT TUE AUG 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE LIGHTNING
AND 45 TO 55 MPH WINDS FOR NORTHEASTERN BROWARD COUNTY UNTIL 500 PM
EDT...

* AT 412 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  OVER BROADVIEW-POMPANO PARK...OR OVER TAMARAC...MOVING NORTHEAST AT
  5 MPH.

* THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND
  GUSTY WINDS OF 45 TO 55 MPH.  LIGHTNING IS THE NUMBER ONE WEATHER
  RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO
  PROTECTION. THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...
  AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE
  BUILDING UNTIL THE STORM PASSES.

* LOCATIONS IMPACTED INCLUDE...
  FORT LAUDERDALE...CORAL SPRINGS...POMPANO BEACH...DAVIE...
  PLANTATION...SUNRISE...DEERFIELD BEACH...TAMARAC...MARGATE...
  LAUDERHILL...COCONUT CREEK...OAKLAND PARK...NORTH LAUDERDALE...
  LAUDERDALE LAKES...PARKLAND...WILTON MANORS...LAZY LAKE...
  BROADVIEW-POMPANO PARK...MELROSE PARK AND GODFREY ROAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2608 8025 2622 8035 2634 8016 2614 8012
TIME...MOT...LOC 2012Z 238DEG 7KT 2619 8023

IRL

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 3:51 PM EDTSpecial Marine WarningMFL54 min
Aug 9, 4:12 PM EDTSpecial Weather StatementMFLBroward48 min
Aug 9, 4:24 PM EDTSpecial Weather StatementMFLBroward51 min
Aug 9, 4:30 PM EDTSpecial Weather StatementMFLPalm Beach45 min
Aug 9, 4:50 PM EDTSpecial Weather StatementMFLBroward40 min
Aug 9, 4:54 PM EDTSevere Thunderstorm WarningMFLBroward50 min
Aug 9, 5:18 PM EDTSpecial Weather StatementMFLBroward42 min
Aug 9, 5:27 PM EDTSpecial Weather StatementMFLPalm Beach48 min
Aug 9, 5:36 PM EDTSpecial Weather StatementMFLBroward39 min
Aug 9, 6:20 PM EDTAreal Flood AdvisoryMFLBroward, Miami-Dade3 hr
Aug 9, 7:13 PM EDTSpecial Marine WarningMFL62 min
Aug 9, 7:15 PM EDTSpecial Weather StatementMFLMiami-Dade30 min
Aug 9, 7:18 PM EDTSevere Thunderstorm WarningMFLMiami-Dade42 min

Nearby

Severe Thunderstorm Warnings in Florida, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.